« Previous | Home | Next »

Recent Warning & Recalls on Potentially Dangerous Drugs

June 1, 2010
By Gabriel Mejia, Esq. on June 1, 2010 1:53 PM | | Comments (0)

Xenical & Alli May Cause Severe Liver Damage

The orlistat-based weight loss pills, Xenical and Alli, will now come with warnings of potential liver damage. The revised warnings come after the U.S. Food and Drug Administration (FDA) received and studied 13 cases of severe liver damage, including two deaths and three liver transplants, in patients taking the drugs. Although only one case involved a patient in the United States, the FDA felt the danger was serious enough to require warnings on all future Xenical and Alli packages sold in the U.S. Although a direct causal relationship has not yet been established between severe liver damage and taking orlistat, the FDA is warning the nearly 40 million people taking Xenical or Alli to discontinue use if they notice signs of liver damage. These signs may include yellow eyes and skin, itching, dark urine, light-colored stool, or loss of appetite.

Proton Pump Inhibitors May Increase Fracture Risk

The FDA is also reporting that recent epidemiological studies have shown that use of proton pump inhibitors, such as Nexium and Prilosec, at high doses or for more than one year may increase the risk of bone fractures. Proton pump inhibitors are used to treat acid reflux, GERD, and other conditions by stopping acid secretion. The increased fracture risk is associated with the hip, wrist, and spine. While the potentially dangerous drugs are not being recalled, they will receive a revised warning label which includes this fracture risk.

Adverse Incidents Related to Children's Tylenol Continue to Surface

The FDA continues to investigate nearly 800 reports of adverse medical incidents following the recall of over-the-counter children's medication, according to reports. The recall was prompted by an inspection of Johnson & Johnson's McNeil manufacturing plant which uncovered bacterial contamination of ingredients, dirty equipment, and the potential of drugs being more potent than indicated. Although the FDA has not linked any of the adverse events, including seven reported deaths, directly to the recalled products, the FDA continues to investigate whether the adverse incidents are related to the poor manufacturing conditions. The recalled products include children's Tylenol, Motrin, Zyrtec and Benadryl.

Gabriel Mejia, Esq. is a Coral Springs personal injury attorney handling accident and injury cases in Florida for Law Offices Cytryn and Velazquez, P.A.

Leave a comment